Hail, Fulton
- When
- July 20, 6:16 PM CST to 6:20 PM CST
- Where
- Fulton County, 2 mi E of Cayce to 5 mi NW of Fulton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.550, -88.994
An isolated severe thunderstorm moved east-southeast across the southwest corner of Kentucky during the evening. This storm produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An isolated severe thunderstorm moved east-southeast across the southwest corner of Kentucky during the evening. This storm produced large hail. The storm occurred in a very unstable environment ahead of a cold front. This cold front extended from southern Indiana and Illinois into southeast Missouri and northern Arkansas. As the front shifted south, the main 500 mb shortwave over Missouri dove southeastward across the lower Mississippi Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 20, 12:27 PM CST, 5 hours 49 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
127 PM CDT Fri Jul 20 2018
.SHORT TERM...(Tonight through Saturday)
Issued at 127 PM CDT Fri Jul 20 2018
Thunderstorms should push on south and east of the area this evening
out of southern sections of the CWFA. Focus will then turn to the
effects of an upper low forecast to be over Michigan Saturday. Wrap
around moisture should trigger clouds, and some showers and isolated
storms over the Evansville Tri-State area. It will be quite warm and
mostly sunny west into southeast MO and far west KY.
.LONG TERM...(Saturday night through Friday)
Issued at 127 PM CDT Fri Jul 20 2018
Models are in good agreement showing a mid/upper level low pressure
system sitting east of the PAH forecast area late in the weekend,
sinking slowly south through the middle of next week. This will
result in on and off chances of showers and some thunderstorms
mainly east of the Mississippi River during the daytime hours Sunday
through Wednesday, with the best chances generally from the
Pennyrile region of west Kentucky into southwest Indiana. By
Thursday afternoon, models take the low far enough south to confine
any chances to the Pennyrile region. Some small chances of showers
and storms will possibly return by Friday with the approach of a
weak upper level trough, but timing of this feature is not too
certain at this point.
With surface low pressure to our northeast and surface high pressure
to our northwest, we will have northwest to north winds Saturday
night through Thursday. This will keep our temperatures a little
below seasonal normals Sunday into Monday, with readings moderating
to seasonal readings by mid week. The north flow will keep
humidities at more reasonable levels through the period with dew
points generally in the upper 60s to around 70 degrees.
&&
.AVIATION...
Issued at 1213 PM CDT Fri Jul 20 2018
Scattered strong to severe thunderstorms capable of large hail,
damaging winds and isolated tornadoes will be possible through
early evening, especially southeast of a KEVV to KCGI line. The
probability of a direct impact at any of the terminals is low, so
just a VCTS mention for now. Lowest chances will be across
southeast Missouri. Otherwise VFR conditions, with SSW winds
gusting 15 to 20 kts or so through sunset, becoming light west
tonight. We may see some MVFR cigs Saturday morning across
southwest Indiana, southeast Illinois and northwest Kentucky.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 7 PM CDT this evening for ILZ092-093.
MO...Heat Advisory until 7 PM CDT this evening for MOZ086-087-100-
107>112-114.
IN...None.
KY...Heat Advisory until 7 PM CDT this evening for KYZ001>006-008-009.
&&
SHORT TERM...CN
LONG TERM...RST
AVIATION...CNHazardous Weather Outlook National Weather Service Paducah KY 336 AM CDT Fri Jul 20 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-211000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 336 AM CDT Fri Jul 20 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight The potential exists for a significant severe weather episode this afternoon and evening. Isolated to scattered supercells with very large hail, damaging winds and even a few tornadoes are expected. With time into the evening, these storms could evolve into a line of thunderstorms, with a significant damaging wind threat. Individual storms will move fairly rapidly to the east southeast, while a line would likely dive very quickly to the southeast or south. A Heat Advisory is in effect this afternoon for portions of southeast Missouri, southern Illinois and west Kentucky. Please refer to the Advisory for details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Chances of mainly afternoon thunderstorms are forecast each day, mainly over eastern portions of the region. Locally heavy rainfall and lightning will be the primary concerns. .SPOTTER INFORMATION STATEMENT... Spotters throughout the area should be prepared for activation this afternoon and evening. DRS
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
536 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL VAN BUREN 37.01N 91.01W
07/20/2018 M0.75 INCH CARTER MO EMERGENCY MNGR
REPORTED ALONG HIGHWAY 60. CORRENTION FOR TIME
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
545 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 5 SE ELLSINORE 36.88N 90.68W
07/20/2018 M50 MPH CARTER MO EMERGENCY MNGR
&&
SMITTYSpecial Weather Statement
National Weather Service Paducah KY
545 PM CDT FRI JUL 20 2018
MOZ107>109-202330-
Butler MO-Carter MO-Ripley MO-
545 PM CDT FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARTER...
NORTHEASTERN RIPLEY AND CENTRAL BUTLER COUNTIES UNTIL 630 PM CDT...
At 545 PM CDT, Doppler radar was tracking a strong thunderstorm over
Milltown, or 12 miles west of Poplar Bluff, moving east, southeast
at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Poplar Bluff, Qulin, Harviell, Budapest, Milltown and Fairdealing.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Missouri.
LAT...LON 3674 9078 3687 9070 3675 9017 3674 9018
3673 9016 3672 9016 3650 9032
TIME...MOT...LOC 2245Z 291DEG 33KT 3677 9064
08PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
617 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 5 N QULIN 36.67N 90.25W
07/20/2018 M1.00 INCH BUTLER MO TRAINED SPOTTER
QUARTER SIZE HAIL. RELAYED THROUGH EM.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
627 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 2 S ESSEX 36.78N 89.86W
07/20/2018 M1.00 INCH STODDARD MO BROADCAST MEDIA
QUARTER SIZE HAIL REPORTED VIA MEDIA.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
705 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 9 SSE ESSEX 36.69N 89.80W
07/20/2018 M1.00 INCH STODDARD MO BROADCAST MEDIA
QUARTER SIZE HAIL REPORTED VIA MEDIA. CORRECTION FOR
LOCATION.
&&
SMITTYThe Paducah radar (KPAH), 61 km away, was scanning. The volume nearest the first event began at 00:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764429.